The Centers for Disease Control and Prevention (CDC) and the Food and Drug Administration (FDA) are currently coordinating a multistate investigation of fungal meningitis among patients who received an epidural steroid injection with a potentially contaminated product. Currently there are 119 cases in 10 states, and 11 deaths have been reported. For the CDC's case count map, CLICK HERE.
The New England Compounding Center (NECC) has voluntarily expanded its recall to include all products currently in circulation that were compounded at and distributed from its facility in Framingham, Mass.
Clinicians should continue to contact patients who have received medicines associated with three lots of preservative-free methylprednisolone acetate (80mg/ml) recalled on Sept. 26, 2012. The potentially contaminated injections were given starting May 21, 2012. See the CDC's Clinician Guidance page by clicking HERE.
CDC's guidance to patients has not changed as a result of this voluntary recall. Patients who feel ill and are concerned about whether they received a medication from NECC at one of the affected facilities should contact their physicians. Patients have had symptoms generally starting from one to four weeks after their injection. Not all patients who received the medicine will become sick. Symptoms that should prompt patients to seek medical care include: fever, new or worsening headache, neck stiffness, sensitivity to light, new weakness or numbness, increasing pain, redness or swelling of the injection site. See the CDC's Patient Guidance page by clicking HERE.